You probably already know that your booze-soaked Saturday night wasn't good for your liver, but it turns out that the extra-strength Tylenol you popped for your hangover headache the next morning may be nearly as damaging.
The FDA reports that acetaminophen poisoning is now the leading cause of acute liver failure in the United States and the second most common cause of liver failure requiring a transplant.
Who knew it was so diabolical? That's exactly the problem, says William Katkov, M.D., a gastroenterologist at Providence Saint John's Health Center in Santa Monica, CA. Acetaminophen is found in so many products, both prescription and over-the-counter, that consumers can take too much simply by combining cold medicine with a pain pill.
The FDA specifically issued the warning for prescription drugs, like Vicodin and Percocet, that contain more than 325mg of acetaminophen, going so far as to ask manufacturers to voluntarily recall those products and to ask doctors and pharmacists to stop prescribing them. Prescription drugs have been known to have up to 700mg of acetaminophen per dose, making them a primary cause of the current epidemic of liver failure. While it was previously thought that the higher doses provided greater pain relief and enhanced the effect of opiates, the FDA says their reports show that neither of those are true.
Over-the-counter meds containing acetaminophen like Nyquil, Benadryl, Excedrin, and Tylenol were not included in the FDA warning, but experts caution that the 325mg limit applies to any source of the drug. "The liver injury can be severe and even life-threatening so the FDA advisory to limit acetaminophen in prescription medications to 325mg can logically be extended to over-the-counter painkillers as well," explains Katkov.
He recommends people not go over 4,000mg in one day. Yet extra-strength Tylenol alone has 500mg, and it's common for people to take it in combination with other meds, some of which may also contain acetaminophen. Additionally, regular alcohol intake can lower the threshold for liver injury due to acetaminophen so you need to be extra cautious if you're drinking.
Bottom line? Start reading the labels on all your meds—even if you think you know what's in them.